Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS Tucson, AZ

August 2, 2018Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 2, 2018, 5:01 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 5:01 PM MST (00:01 UTC)
Expired
Aug 2, 2018, 8:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 110 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
3157 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WGUS55 KTWC 030001
FFWTWC
AZC019-030300-
/O.NEW.KTWC.FF.W.0012.180803T0001Z-180803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
501 PM MST THU AUG 2 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  North central Pima County in southeastern Arizona...

* Until 800 PM MST.

* At 459 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain near Santa Rosa north of Sells. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Santa Rosa, Ak Chin and Anegam. 

This includes the following streams and drainages...Gu Achi Wash...
Anegam Wash...Quijotoa Wash...Sil Nakya Wash and Santa Rosa Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3240 11186 3223 11188 3226 11212 3237 11209

$$

Meyer
2 follow-up statements
280 
WGUS75 KTWC 030103
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
603 PM MST THU AUG 2 2018

AZC019-030300-
/O.CON.KTWC.FF.W.0012.000000T0000Z-180803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
603 PM MST THU AUG 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
NORTH CENTRAL PIMA COUNTY...

At 601 PM MST, Doppler radar indicated moderate showers continued 
around and south of the Santa Rosa area northwest of Sells. Rainfall 
amounts in excess of two inches have fallen. Areas of Flash Flooding 
are underway there, and in another area near and along Highway 86 
northwest of Sells.

Some locations that will experience flooding include...
Santa Rosa, Ak Chin and Anegam. 

This includes the following streams and drainages...Gu Achi Wash...
Anegam Wash...Quijotoa Wash...Sil Nakya Wash and Santa Rosa Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3240 11186 3223 11188 3226 11212 3237 11209

$$

Meyer
126 
WGUS75 KTWC 030256
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
756 PM MST THU AUG 2 2018

AZC019-030301-
/O.EXP.KTWC.FF.W.0012.000000T0000Z-180803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
756 PM MST THU AUG 2 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL PIMA COUNTY WILL EXPIRE
AT 800 PM MST...

Little additional rainfall is expected tonight. Flash Flooding is no 
longer expected to pose a threat, however there will be heavy flow 
in normally dry washes and streambeds overnight. Please continue to 
heed any remaining road closures.

LAT...LON 3240 11186 3223 11188 3226 11212 3237 11209

$$

Meyer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:16 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 2, 2:16 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
216 PM MST Thu Aug 2 2018

.SYNOPSIS...Expect scattered showers and thunderstorms through
tonight. Slow moving storms could produce areas of heavy rain.
Daily rounds of isolated to scattered thunderstorms can be
expected into next week. Temperatures will remain within slightly
above normal for early August.

&&

.DISCUSSION...Morning sounding showed 1.42 inches of precipitable
water but fairly weak winds aloft, so expect thunderstorm
outflows to be the primary means of thunderstorm propagation once
again this evening.

As mentioned in the mid morning discussion an outflow/gravity wave
from late night MCS over northern Sinaloa was seen in northern
Sonora this morning. Further interrogation of satellite data
showed this boundary instrumental in firing up the strong storm
over the Santa Rita Mts late this morning. That gravity wave has
continued to move rapidly north this afternoon.

Meanwhile, other storms trying to initiate in best instability in
Pima and Santa Cruz counties. These storms will be slow movers as
this area is close to the ridge axis. By evening, more storms are
anticipated in eastern areas as instability increases there. Not
confident that there will be quite as much upper level support for
eastern storms as earlier anticipated but there are still
indications that Sonoran MCS later this evening will push an
outflow northward to keep storms going in SE AZ into the nighttime
hours.

The upper level ridge of high pressure will meander around for the
next few days. First it will shift south and west, but ultimately
to our north early next week, although there are differences in
models solutions concerning how far north and consequently how
deep of an moist easterly flow will set up over SE AZ. Overall,
can not really rule out storms on any day as moisture will remain
adequate, but there could be a ramp up in activity next week.

&&

.AVIATION...Valid through 04/00Z. ISOLD to SCT TSRA will occur
into the night time hours and TSRA will develop again Friday
afternoon. Brief periods of MVFR conditions are possible. Typical
diurnal wind trends with speeds less than 12 kts will continue
except for gusty and erratic thunderstorm outflows. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Sufficient moisture typical of early August remains
in place through the forecast, with daily afternoon/evening
thunderstorms continuing. Humidities will recover well each night
and only drop to around 20-30 percent each afternoon. Outside of
thunderstorm induced gusts, expect diurnal trends with speeds of 15
mph or less.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

KD

Visit us on Facebook...Twitter...YouTube...and at
weather.gov/Tucson

In the hours before

Special weather statement, Aug 2, 11:40 AM MST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1140 AM MST THU AUG 2 2018

AZZ503-504-507-513-021915-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1140 AM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 1215 PM MST...

At 1138 AM MST, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Green Valley over the Santa Rita Mountains. This
storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Madera Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3161 11079 3171 11094 3185 11075 3178 11066
TIME...MOT...LOC 1838Z 221DEG 3KT 3173 11080

KD
Special weather statement, Aug 2, 12:20 PM MST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1220 PM MST THU AUG 2 2018

AZZ507-513-021945-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
1220 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 1245 PM MST...

At 1220 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southeast of East Sahuarita, or 17 miles east of Green Valley.
This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Highway 83 north of Sonoita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3170 11071 3172 11078 3186 11073 3193 11061
      3182 11056
TIME...MOT...LOC 1920Z 226DEG 4KT 3179 11072

KD
Special weather statement, Aug 2, 2:48 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
248 PM MST THU AUG 2 2018

AZZ502-503-515-022230-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
248 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
330 PM MST...

At 246 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Kitt Peak, or 18 miles northwest of Arivaca,
moving west at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fresnal Canyon and Junction Of Highway 286 And Arivaca Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3186 11138 3168 11137 3162 11159 3184 11170
TIME...MOT...LOC 2146Z 077DEG 5KT 3175 11148

Meyer
Special weather statement, Aug 2, 3:04 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
304 PM MST THU AUG 2 2018

AZZ502>504-515-022245-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
304 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 345 PM
MST...

At 303 PM MST, Doppler radar was tracking a strong thunderstorm just
south of Kitt Peak, or 18 miles east of Sells. This storm was nearly
stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kitt Peak, San Isidro and Pan Tak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3208 11138 3186 11125 3184 11170 3203 11175
TIME...MOT...LOC 2203Z 104DEG 4KT 3189 11156

Meyer
Special weather statement, Aug 2, 3:08 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
308 PM MST THU AUG 2 2018

AZZ502-022300-
Tohono O'odham Nation including Sells-
308 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
400 PM MST...

At 308 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Sells, moving northwest at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Vamori and Cowlic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3168 11218 3188 11230 3192 11192 3166 11179
      3164 11204
TIME...MOT...LOC 2208Z 142DEG 6KT 3175 11204

Meyer
Special weather statement, Aug 2, 4:05 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
405 PM MST THU AUG 2 2018

AZZ502-504-022345-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
405 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
445 PM MST...

At 403 PM MST, Doppler radar was tracking an area of strong
thunderstorms north of Sells over north central portions of the
Tohono O'Odham Nation, moving northeast at 5 to 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms, along with heavy rain.

Locations impacted include...
Santa Rosa, San Luis, Mountain Village, Santa Rosa Ranch, Covered
Wells, Anegam, Comobabi, Nolic, San Isidro, Sil Naggia, Ak Chin and
Queens Well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3199 11164 3206 11216 3250 11213 3250 11178
      3233 11147
TIME...MOT...LOC 2303Z 217DEG 9KT 3220 11187

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:13 PM MSTSpecial Weather StatementTWCPima32 min
Aug 2, 5:19 PM MSTDust Storm AdvisoryTWCPima, Pinal26 min
Aug 2, 5:29 PM MSTFlash Flood WarningTWCPima3 hr
Aug 2, 5:37 PM MSTDust Storm WarningTWCPima, Pinal68 min
Aug 2, 6:37 PM MSTSpecial Weather StatementTWCPinal38 min
Aug 3, 2:18 PM MSTSpecial Weather StatementTWCCochise42 min
Aug 3, 2:45 PM MSTAreal Flood AdvisoryTWCGraham60 min
Aug 3, 3:03 PM MSTSpecial Weather StatementTWCCochise42 min
Aug 3, 3:07 PM MSTFlash Flood WarningTWCGraham3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.